Advertisement

Mathematical Programming

, Volume 142, Issue 1–2, pp 485–510 | Cite as

Certifying convergence of Lasserre’s hierarchy via flat truncation

  • Jiawang NieEmail author
Full Length Paper Series A

Abstract

Consider the optimization problem of minimizing a polynomial function subject to polynomial constraints. A typical approach for solving it globally is applying Lasserre’s hierarchy of semidefinite relaxations, based on either Putinar’s or Schmüdgen’s Positivstellensatz. A practical question in applications is: how to certify its convergence and get minimizers? In this paper, we propose flat truncation as a certificate for this purpose. Assume the set of global minimizers is nonempty and finite. Our main results are: (1) Putinar type Lasserre’s hierarchy has finite convergence if and only if flat truncation holds, under some generic assumptions; the same conclusion holds for the Schmüdgen type one under weaker assumptions. (2) Flat truncation is asymptotically satisfied for Putinar type Lasserre’s hierarchy if the archimedean condition holds; the same conclusion holds for the Schmüdgen type one if the feasible set is compact. (3) We show that flat truncation can be used as a certificate to check exactness of standard SOS relaxations and Jacobian SDP relaxations.

Keywords

Flat truncation Lasserre’s hierarchy Quadratic module Preordering Semidefinite program Sum of squares 

Mathematics Subject Classification (2000)

65K05 90C22 

Notes

Acknowledgments

The author was partially supported by NSF grants DMS-0757212 and DMS-0844775, and he would like very much to thank the referees for fruitful suggestions on improving the paper.

References

  1. 1.
    Bochnak, J., Coste, M., Roy, M.-F.: Real Algebraic Geometry. Springer, Berlin (1998)zbMATHGoogle Scholar
  2. 2.
    Conway, J.B.: A Course in Functional Analysis. Springer, Berlin (1990)zbMATHGoogle Scholar
  3. 3.
    Curto, R., Fialkow, L.: Truncated K-moment problems in several variables. J. Oper. Theory 54, 189–226 (2005)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Helton, J.W., Nie, J.: A semidefinite approach for truncated K-moment problem, (2011). [Preprint]Google Scholar
  5. 5.
    Henrion, D., Lasserre, J.: Detecting global optimality and extracting solutions in GloptiPoly. In: Positive Polynomials in Control. Lecture Notes in Control and Information Science vol. 312, pp. 293–310. Springer, Berlin (2005)Google Scholar
  6. 6.
    Henrion, D., Lasserre, J., Loefberg, J.: GloptiPoly 3: moments, optimization and semidefinite programming. Optim. Methods Softw. 24(4–5), 761–779 (2009)Google Scholar
  7. 7.
    Lasserre, J.B., Laurent, M., Rostalski, P.: Semidefinite characterization and computation of zero-dimensional real radical ideals. Found. Comput. Math. 8, 607–647 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Lasserre, J.B.: Global optimization with polynomials and the problem of moments. SIAM J. Optim. 11(3), 796–817 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Lasserre, J.B.: Moments, Positive Polynomials and Their Applications. Imperial College Press, London (2009)CrossRefGoogle Scholar
  10. 10.
    Laurent, M.: Semidefinite representations for finite varieties. Math. Program. 109, 1–26 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Laurent, M.: Sums of squares, moment matrices and optimization over polynomials. In: Putinar, M., Sullivant, S. (eds.) Emerging Applications of Algebraic Geometry, vol. 149 of IMA Volumes in Mathematics and its Applications, pp. 157–270. Springer, Berlin (2009)CrossRefGoogle Scholar
  12. 12.
    Nie, J., Demmel, J., Sturmfels, B.: Minimizing polynomials via sum of squares over the gradient ideal. Math. Program. Ser. A 106(3), 587–606 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Nie, J., Schweighofer, M.: On the complexity of Putinar’s Positivstellensatz. J. Complex. 23, 135–150 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Nie, J., Ranestad, K.: Algebraic degree of polynomial optimization. SIAM J. Optim. 20(1), 485–502 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Nie, J.: An exact Jacobian SDP relaxation for polynomial optimization. Math. Program. Ser. A (to appear)Google Scholar
  16. 16.
    Parrilo, P.A., Sturmfels, B.: Minimizing polynomial functions. In: Basu, S., Gonzalez-Vega, L. (eds.) Algorithmic and Quantitative Aspects of Real Algebraic Geometry in Mathematics and Computer Science, vol. 60 of DIMACS Series in Discrete Mathematics and Computer Science, pp. 83–99. AMS, Providence (2003)Google Scholar
  17. 17.
    Putinar, M.: Positive polynomials on compact semi-algebraic sets. Ind. Univ. Math. J. 42, 969–984 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Scheiderer, C.: Sums of squares of regular functions on real algebraic varieties. Trans. Am. Math. Soc. 352, 1039–1069 (1999)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Schmüdgen, K.: The K-moment problem for compact semialgebraic sets. Math. Ann. 289, 203–206 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Schweighofer, M.: Optimization of polynomials on compact semialgebraic sets. SIAM J. Optim. 15(3), 805–825 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Sturm, J.F.: SeDuMi 1.02: A MATLAB toolbox for optimization over symmetric cones. Optim. Methods Softw. 11&12, 625–653 (1999)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer and Mathematical Optimization Society 2012

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of California, San DiegoLa JollaUSA

Personalised recommendations